It is my honest impression on average. But average is only average and doesn't always go for the individual patient. So I should rather refrain from answering.
When I explain TSA/TSW, I tend to refer to the cases easy to be understood. So the “typical” cases are presented. Such cases develop severe rebound for several months and then improve almost completely afterwards. But it is not a “typical” case in fact but an “understandable” case.
So I present here another case. She had used topical steroids since infancy until 23 years old. I could obtain her medical record by the help of her former dermatologist in charge.
The photos after the first visit to me are as follows. She had never used any steroids afterwards.
Photos from 96.10.24 to 97.1.14 are series of the typical rebound aggravation. The rebound became the maximum in 97.1.14. It is Rapaport’s “Red burning skin syndrome”. From 97.3.25 her eruption began to subside. Though there were ups and downs, her skin manifestation began to change from the addicted one to the orthodox atopic dermatitis.
You can see an obvious demarcation around the wrists on the photo of 97.1.14. It is one character of rebound phenomenon.
There is a Youtube movie in which a patient talks about this demarcation. Please find it on the following website. http://www.youtube.com/watch?v=EX5qs9Viblg
Do you remember ITSAN’s symbol logo? I admire the illustrator. It is very suitable as a logo of TSA association.
You will not identify the demarcation on the photo of 99.8.10. Instead you can see eczema on flexor sides of elbows. It is an orthodox appearance of atopic dermatitis. There is few or less prurigo than in the photo of the initial visit. She had almost cleared the rebound.
But still she had eczema. She withdrew from TSA and came back to her original atopic dermatitis. Can you judge from what point in time her eruption has changed?
After withdrawal from steroids, the skin becomes very sensitive to every stimulus for a while. The patient’s skin can’t tolerate to even simple white petrolatum. The skin reacts to various stimuli at that period and the eruption is completely similar to original atopic eczema. Yes, it is the eruption of atopic dermatitis. But from the viewpoint of making much account of TSA, in a wider meaning, the patient could be regarded as staying still on the way of withdrawal.
From a certain point of time the patient's eczema becomes completely of the original one with no relation to former steroids application. But the point can't be correctly judged.
However, remember that original atopic dermatitis itself has a tendency to be healed naturally. Hypersensitivity after withdrawal also decreases as time passes. It is not important to judge the point of time dividing the two. Anyway the patient is on the way to improve.
Patients become very tired and depressed as time passes. My “understandable” case presentation is surely a hope for them at first but becomes a stress after much time has passed. And they ask the titled questions of me. “How long does the rebound period continue? Am I really suffering from TSA now? “
During early times of withdrawal it is surely hard to tolerate but what you should do is only tolerating it. But after enough time has passed and your eczema has changed to usual atopic dermatitis, you should do other efforts. Detecting and avoiding any stimuli to your skin. It is easy to say but difficult to carry out. But it surely is the wisest policy.
At that time you can even resume topical steroids which you must have thought you would never use again in your life. You might feel a humiliation but they would really work. For the better quality of life you can utilize them. What you are requested is only the care not to be addicted again.
Some patients prefer small tablets of oral steroids. Even though they are not informed of TSA/TSW, they fear topical steroids instinctively and empirically. But it is not a good choice because such patients are prone to be addicted to oral steroids psychologically. Needless to say, oral steroids are more harmful for your general health than topical steroids when they are taken for a long time. .
The female patient of my above presentation never used any steroids while I was her doctor in charge. I never told not to use them. I always only inform the possible ways. She herself decided.
After my retirement I don’t know what way she would choose. I don’t care what way she went on but I really hope she is doing well now from the bottom of my heart because she was once a patient of mine.
Before withdrawal (during application of TS) all blood markers are suppressed and don’t reflect the real significance of eczema. They indicate only the amount of TS to make a sarcastic remark.
After withdrawal from TS, these markers increase rapidly and then decrease gradually reflecting the real skin conditions. If the patient is exposed to some aggravating stimulus, the values increase temporary.
Sorry, the comment column is not available now. But the author believes readers can find some hints to overcome their own situations by the previous comments.